SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 66MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Model Number |
74120166 |
| Medical Device Problem Code |
Biocompatibility (2886)
| Health Effect - Clinical Codes |
Infiltration into Tissue (1931); Metal Related Pathology (4530)
| Date of Event |
12/19/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal reference: (b)(4).
Event or Problem Description
It was reported that, after a right tha surgery was performed on the (b)(6) 2008 due to osteoarthritis, the patient underwent a revision surgery due to metallosis, pseudotumor and osteolysis.During the procedure, a large amount of yellow blackish fluid synovial fluid and pseudotumor formation was found inside the surface of the capsule.There was significant bone loss around the proximal femur.The hemi head, modular sleeve and acetabular cup were explanted and replace with smith and nephew devices.The patient was stable at the end of the procedure.
Additional Manufacturer Narrative
B2: outcomes attributed to adverse event.Section h3, h6: it was reported that a right hip revision surgery was performed due to due to metallosis, pseudotumor and osteolysis.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.No other similar complaints have been identified for the alleged devices.However, this failure will continue to be monitored for the cup, and this will continue to be monitored via routine trending for the hemi head and sleeve, however it should be noted that these two devices are no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The blood loss and subsequent blood transfusion intraoperatively is likely related to the procedure and not the implant.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and 40-45 degree inclination angle.However, the surgeon noted intraoperatively that the acetabular component was ¿excessively anteverted¿.It is unknown if this position of the acetabular component was a migration since implantation and if it led to accelerated wear and the elevated cobalt levels and intraoperative findings of trunnionosis, pseudotumor, osteolysis, yellowish, blackish synovial fluid as well as the previous fracture and subsequent fracturing off of the greater trochanter.Based on the limited information provided, the clinical root cause of the report clinical reactions cannot be confirmed.It cannot be concluded that the reported clinical reactions were associated with a malperformance of the implant.The patient impact beyond revision and expected transient post-operatory convalescence period cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Event or Problem Description
It was reported that, after a right tha surgery was performed on (b)(6) 2008 due to osteoarthritis, the patient underwent a revision surgery due to metallosis, pseudotumor and osteolysis.During the procedure, a large amount of yellow blackish fluid synovial fluid and pseudotumor formation was found inside the surface of the capsule.There was significant bone loss around the proximal femur and while trying to expose the femoral component, the greater troches broke and bone graft was used to treat this matter.Additionally, during the procedure there was concern of blood loss from the acetrabulum and two units of packed red blood cells were provided to the patient.The hemi head, modular sleeve and acetabular cup were explanted and replace with smith and nephew devices.The patient was stable at the end of the procedure.